Just Take This Pill, But

Just take this pill, but your stomach might bleed;
Your liver might fail;
Don’t take if you’re pregnant;
Don’t take if you’re pale;
Watch out for your kidneys, your eyes, and your ears.
Just take this pill, and let go of your fears.

Just take this pill, but you might get a headache;
You might get a pain;
You might get a bit dizzy;
You might go insane;
Watch out for cancer, your nerves, and your tears.
Just take this pill, and let go of your fears.

Just take this pill, but your heart might just stop;
You might end up dead,
Or maybe just a coma, or laid up in bed.
Whatever did happen that cut short your years?
For taking this pill, and letting go of your fears.

This poem that I wrote about ten years ago sums up my feelings of big pharm and the state of medicine today.  I’ve been saying it for a long time that medicine has sold out to the drugs companies.

When I first saw a Naturopathic doctor in 1998, I knew right away that he was more suited to my basic belief system.  These family doctors can give prescription drugs, but try natural therapies first.  They are interested in how the body works, and what causes disease and prevention.  Allopathic Western medicine primary care is a disease oriented practice.  Here are the symptoms, here is the name of what you have, and here is the drug to treat it.Then of course, here are more drugs to counteract the symptoms of the first drug.

All of the lines in this poem are reflective of things I’ve observed in the people around me that have taken drugs.  In the first line, “your stomach might bleed,” this is always a possibility with aspirin and other drugs given for arthritis.  My husband’s uncle was taking his aspirin a day to prevent a heart attack when he had such a bad stomach bleed, he ended up in the hospital and had months of recovery.  The one time in my life that I tried it, I ended up with gastritis, and it took weeks for my stomach to recover. My aunt and brother both got ulcers from NSAIDS.

All drugs are processed through the liver and kidneys, and the more drugs one takes, the harder the liver and kidneys works.  In an older person, the liver just isn’t in as good of shape as it is when the person was 20 or 30.  I often wonder if doctors think about this when they load up patients on so many prescription drugs.  Sometimes older people need lower dosages for this situation.

I learned my lesson to “love one’s liver” by taking too many supplements.  I did not do this on my own, but followed an alt med’s advice.  It caught up with me when I had a virus that probably affected my liver, and all those fat soluble vitamins, along with a cleanse I was doing made my liver functions get completely out of whack.  In fact, I needed to CAT scans to make sure that cancer had not spread to my liver.  It took about a year to get my liver back to normal. (That was 12 years ago)

In the next line of the poem, it greatly disturbs me that everyone is given antidepressants like candy.  Never mind it might be a life event depression or grief that one has to work through.  Here’s a pill.  The problem with that is they are hard to get off of.  And all you are doing is postponing the grief work, or the life event work for a later day.  I am NOT talking about people with serious depressions that need these drugs.  I am talking about the indiscriminant  use of brain altering chemicals.  This right now is very prevalent in the military.  Years ago Post Traumatic Stress soldiers were removed from the front lines.  Now they are given antidepressants and sent back and then in between tours are even given anti psychotics.  (There is a not toxic treatment called EMDR that has worked well for PTS syndrome.Pregnant women also need to be very care with these brain altering drugs.

Some of the drugs given for cancer and also some antibiotics are very toxic to the kidneys.  Frankly, there are many drugs over the long haul that are toxic to the kidneys.  We have a friend on dialysis, probability from the years on anti-epileptic drugs.

Recently, I became acquainted with the concept of rebound headaches.  A friend that took over the counter drugs for her migraines had really set up a situation where the pills were causing her headaches.  She had to weaned off of all the over the counter headache pills.

I personally know several older adults that have been made dizzy by drugs.  Balance problems can be deadly for the elderly leaving them prone to breaking a hip.  And some people just don’t recover from this type of injury.

My husband’s aunt is a classic example of how drugs have the capability of making someone appear mentally unbalanced.  This woman in her 80’s was given a whole array of drugs for her back pain.  Some of the drugs were narcotics that made her out of it.  Then they became giving her sedatives and antipsychotic drugs.  She must have been taking at least 5 drugs that can cause hallucinations and then several more to treat them.  When we saw her in the hospital, she was pacing and very agitated.  I was so livid, I wanted to get her doctor and force him to take one day’s worth of the pills she was taking and see if he would be psychotic.

Many drugs that are given routinely are known carcinogens.  Tamoxifen used for breast cancer can cause endometrial cancer.  Many of the cancer drugs themselves can cause other cancers like leukemia.

Also, there is a whole list of drugs that can cause neuropathies—inflammation of the nerves.  Many disease conditions can cause these symptoms as well, and it becomes difficult finding the exact culprit in this condition.   It is not easy to live with neuropathy with that constant tingling and burning.

The last stanza of the poem was written about an experience I had with my beloved aunt when she was visiting my home.  She was given nitroglycerin, not for her heart, but to relax her esophagus.  Well, at the breakfast table, she took her pill, and the next minute I saw her eyes roll to the back of her head, and she began falling out of the chair.  I screamed for my cousin to hold her up, and screamed at my husband to dial 911.  I ran down the driveway so the rescue squad would find the right house.  I thought my aunt had died.  When the rescue squad got there, she was coming too.  Apparently, the drug dropped out her blood pressure with the low volume of fluid she had in her body in the morning.  She had fainted.  That was the last nitro pill she took for her esophagus. (she was not warned this could happen)

In that last stanza, I was also thinking about people who are given statin drugs for their cholesterol, and are not given Coq 10 to protect their heart.  These drugs deplete COQ10 in the body and can do serious damage to the heart.

One of the biggest class of drugs now for dementia in my opinion are a joke.  How can they really be sure these drugs are doing anything in a progressive condition?  One side effect that is common is agitation.  The condition is blamed, not the drugs.

In all of these ramblings, I am not saying that prescription drugs aren’t life savers, or that people should not take drugs for their medical conditions.   What I am saying is that everyone should know exactly what they are taking and WHY.  They should be informed of all side effects.  They should ask with every additional drug “is it absolutely necessary that I take this drug.”  And lastly, they should ask the price.  Is this drug the cheapest drug that will work for my condition?  Often the newer drugs are very costly and older drugs will do the job.  Of course in this poem, I was being facetious.  Borrowing a line from a movie, I just want to say , “be afraid, be very afraid” when taking a lot of prescription drugs.  They can be life saving, but also life threatening.  And unfortunately, the doctors don’t always know the difference.  The patient must take some responsibility for monitoring their care or get a friend or loved one to be a patient advocate for them.

Coping and Commentary by Marilyn Holasek Lloyd Copyright 2011

Advertisements